Hail, Swift
- When
- July 4, 11:16 PM CST
- Where
- Swift County, 3.47 mi ESE of Benson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.310, -95.550
In addition to the hail, strong winds around 50 mph occurred.
Severe thunderstorms that developed across North Dakota late Monday night, July 4th, moved southeast across west central Minnesota and produced isolated large hail near Benson. A few severe wind gusts occurred in Big Stone County prior to the storms moving eastward into Swift County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Severe thunderstorms that developed across North Dakota late Monday night, July 4th, moved southeast across west central Minnesota and produced isolated large hail near Benson. A few severe wind gusts occurred in Big Stone County prior to the storms moving eastward into Swift County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 4, 10:11 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1111 PM CDT MON JUL 4 2016 .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 4 2016 The short term forecast is fraught with concerns. Most of them revolve around convective chances, but there are fog and heavy rainfall concerns as well in addition to the low clouds overhead. Instability has been building this afternoon across eastern ND and northwest MN ahead of a surface trough. Thunderstorms have begun to develop along the trough axis and will continue to do so over the next few hours while moving east. The HRRR and HRRR-CR suggest that some of this activity will push into our northwest FA this evening and then quickly wane with the loss of daytime heating and forcing. Another area of storms may develop over the Black Hills this evening and then push across SD during the night, ending up in west central MN early Tuesday morning before they dissipate. Covered both of these scenarios with small chance pops. Further east and south, low clouds have been hard to break up today with moist upglide on the RAP/NAM 295K theta surface. There is some hope this evening as the flow around 875mb veers to more of a westerly direction. This should help scoot the western edge of the clouds along the SD/MN border a little faster to the east with clearing during the late evening and overnight hours. This then leaves us with moist low level profiles with the hydrolapse increasing with height. Areas susceptible for fog would be central MN through west central WI where the winds are the lightest. Hence, patchy fog is in place for the late night hours. Another problem that may occur is the redevelopment of some stratus late in the night. LAMP guidance was not too keen on this, course it didn't handle today to well, so confidence is low on the stratus formation. Tuesday is the main show with convection. Outside of the morning activity mentioned above, most CAMS today are settling in on discrete supercells forming over west central into central MN in the 20z-21z time frame as a low pressure moves in from SD. The storms then gel into a QLCS during the late afternoon/early evening and head across the Twin Cities and western WI. There was certainly more directional shear in the low level profile today over what we saw progged the past few days, leading credence that a tornado or two would be possible early on in the event across central MN. Thereafter, with DCAPE values expected to be well above 1000 J/KG, we could see a significant wind event develop across the north and east side of the Twin Cities as well as western WI. Unlike a week ago Saturday, where 700MB temperatures across the local area were in the 12-14 deg C range, values tomorrow afternoon will be more in the 8 to 10 deg C range, especially from the Twin Cities on north and east. Compounding the situation tomorrow are PWAT values in the 1.9 to 2.1 inch range. Once again this is at the top of our MPX sounding climatology. The 925-850mb moisture transport magnitude late Tuesday afternoon pointing towards central MN is a staggering 600 KTSG/KG. Fortunately the MBE Velocity values progged are a little higher today and in the 15-20 knot range. Still, analyzing the NAM sounding data in AWIPS shows the Rogash Rainfall Rate a little above 5.75 inches per hour. Therefore, heavy rainfall and flash flooding remain a concern early on before the storms take off to the southeast. Finally, did raise high temperatures a few degrees tomorrow with 91 now forecast for the Twin Cities. The heat index peaks around 96-97 degrees from the Twin Cities on west and south. Hence, the Twin Cities will meet heat advisory criteria. Will allow later shifts to evaluate with convective concerns dominating. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 4 2016 The main areas to focus on in the extended is the potential for severe weather and heavy rain. At this point both threats appear probable, but if forced to choose would give a slight edge to heavy rain, especially Wednesday night into Thursday. Based on the synoptic set-up, would not be surprised if a few locations see over 6" of rainfall between now and Friday, but at this time do not have the confidence to say where exactly this will be. The heavy rain will be tied to the frontal boundary which should oscillate around I- 90. At the start of the period Tuesday evening should have thunderstorms across west central MN moving toward eastern WI. These storms will grow upscale and increase in coverage Tuesday night as they move east southeast. Rain rates will likely exceed 2"/hr, but the storms should be moving fast enough to keep the flooding potential to a minimum. These storms will be tied to the frontal boundary, which will sag southward and eventually lay out east/west along the MN/IA border on Wednesday. PWAT values in excess of 1.75" will reside south of the front. This frontal boundary will be the focus for thunderstorms Wednesday night into Thursday as another weak shortwave trough moves across the region. Could see training thunderstorms, and the potential for a several inches of rain along this front. It is tricky to pinpoint where the front will be located, but favor a southern solution closer to I-90 as opposed to central MN/WI because the front should be reinforced by convective outflow and pushed south. In addition, there is not a strong low pressure system expected to develop across the Dakotas and lift the warm front north. The deterministic 04.12 GFS/ECMWF have the qpf bullseye from Hutchinson through the Twin Cities metro into Eau Claire, but would tend to favor a more southerly track for the reasons mentioned above. Again, it is too early to make an exact forecast for QPF amounts and locations since it is driven by convection. Did add heavy rain mention in the weather grids for the above locations and points south. An upper level wave currently located over the Pacific Northwest will sweep through the region Thursday night, which will bring ridging in its wake and a couple days of dry weather starting Friday and lasting through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1110 PM CDT Mon Jul 4 2016 The weather turns a little more interesting late tonight and especially tomorrow. While most of the thunderstorm activity in the Dakotas will fizzle out before getting too far into Minnesota, there could be some showers hanging around the area, especially early tomorrow morning. The more intense storms should form in the mid afternoon somewhere in west central Minnesota and track southeast tomorrow afternoon and evening. This will give KAXN, KSTC, KMSP, KRNH and KEAU all a shot at 1-3 hours of strong storms. KRWF is a little more uncertain for thunder. Fog is possible tonight in WI. KMSP... There could be a few showers around the area tomorrow morning, but thunder still looks like a good bet for the afternoon/evening. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NE 4-7 kts. Thu...Mainly VFR. Chc -TSRA. Wind E 5-10 kts. Fri...Mainly VFR. Chc -TSRA. Wind E 5 kts, shifting to NW 5-10 && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...RAH LONG TERM...JRB AVIATION...CLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1210 PM CDT MON JUL 4 2016 MNZ041>045-047>050-054>057-064-051200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-YELLOW MEDICINE- 1210 PM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A ENHANCED RISK OF SEVERE WEATHER TUESDAY INTO TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE. THE CHANCE FOR THUNDERSTORMS CONTINUES WEDNESDAY THROUGH FRIDAY BUT THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. HOWEVER... HEAVY RAIN REMAINS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-051200- SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY- WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD- BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA- STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX- PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1210 PM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS AN ENHANCED RISK OF SEVERE WEATHER TUESDAY INTO TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE. THE CHANCE FOR THUNDERSTORMS CONTINUES WEDNESDAY THROUGH FRIDAY BUT THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. HOWEVER... HEAVY RAIN REMAINS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 PM CDT MON JUL 4 2016
MNZ047-055-050500-
STEVENS-SWIFT-
1113 PM CDT MON JUL 4 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STEVENS AND
NORTHWESTERN SWIFT COUNTIES...
AT 1112 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
GRACEVILLE... OR 15 MILES NORTH OF ORTONVILLE...MOVING EAST AT 20
MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MORRIS...CHOKIO...LAKE HATTIE...LAKE OLIVER...ARTICHOKE LAKE...
ALBERTA AND MORRIS AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4560 9584 4529 9597 4531 9612 4541 9612
4541 9622 4542 9625 4563 9625
TIME...MOT...LOC 0412Z 284DEG 19KT 4553 9636
DWEThe Minneapolis radar (KMPX), 164 km away, was scanning. The volume nearest the first event began at 05:15 UTC.
1 hail. Local standard time, as filed.
In addition to the hail, strong winds around 50 mph occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634100.